California, 2004

High Wind in California, February 17, 2004

February 17, 2004 · NWS MTR · 1 event in 1 county or zone

Strong winter storm produced a 74 mph wind gust on Kroger Peak in the East Bay Hills.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MTR wrote it up.

Strong winter storm produced a 74 mph wind gust on Kroger Peak in the East Bay Hills.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before the first event at Feb 17, 9:00 AM PST, 1 hour earlier.

Area forecast discussion, Feb 17, 9:00 AM PST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
900 AM PST TUE FEB 17 2004

.DISCUSSION...LATEST RADAR IMAGES AND SATELLITE IMAGES SHOW THE
RAINFALL OUT AHEAD OF COLD FRONT IS NOT WELL ORGANIZED. FROM
SURFACE STATIONS ASSOCIATED WITH HYDROLOGIC TEST BED EXPERIMENT IN
SONOMA COUNTY THIS WINTER...A WELL DEFINED GRAVITY WAVE PASSED OVER
THE AREA AROUND 12Z.  HIGHEST WINDS OCCURRED JUST AHEAD OF THIS
FEATURE WITH WINDS OF 55 TO 60 MPH REPORTED IN THE NORTH BAY AND BAY
AREA HILLS. RAINFALL DECREASED FOR SEVERAL HOURS BEHIND THIS SYSTEM.
RAINFALL PICKED UP AGAIN ABOUT 6AM WITH SEVERAL STATIONS IN THE
RUSSIAN BASIN PICKING UP ONE HALF TO THREE QUARTERS INCHS FROM 6 TO
8 AM. BODEGA BAY WIND PROFILER HAS SHOWN DECREASE IN LOW LEVEL WINDS
FROM NEAR 55 KTS AT 500 M TO 30 KTS.  ALSO GPS OBSERVED PWS HAVE
DROPPED OFF TO ABOUT 1 INCH FROM THE 1.5 INCHES YESTERDAY.  THUS THE
RAINFALL POTENTIAL FOR TODAY IS MUCH LESS THAN YESTERDAY. HOWEVER
GIVEN VERY WET CONDITIONS AND THE POSSIBILITY OF ANOTHER INCH TO INCH
AND ONE HALF TODAY IN THE RUSSIAN BASIN...RIVER FORECAST CENTER IS
FORECASTING THE RUSSIAN NEAR GUERNEVILLE TO 1 FT ABOVE FLOOD STAGE
TONIGHT AND TOMORROW. WILL ISSUE A FLOOD WATCH FOR THE RUSSIAN
FOR TONIGHT AND WEDNESDAY MORNING AND MONITOR RAINFALL DURING THE
DAY.

HIGHEST WINDS SEEM TO HAVE OCCURRED JUST AHEAD OF THE GRAVITY WAVE
AND WINDS HAVE DROPPED OFF. WILL ALLOW THE HIGH WIND WARNING TO
EXPIRE AT NOON BUT WILL LEAVE WIND ADVISORY UP FOR ALL AREAS INTO
THE EVENING.

MODELS DIFFERENCES ARE AGAIN GREAT FOR TODAY AND TONIGHT.  ETA
CONTINUES MUCH DRIER WITH FRONTAL SYSTEM AND SEEMS TO TRANSFER MOST
OF THE ENERGY BACK TO THE UPPER LOW AND SECONDARY FRONTAL BAND NEAR
36N 131W.  GFS MUCH MORE VIGOROUS WITH PRECIP AND MAINTAINS WELL
DEFINED FRONTAL BAND THROUGH THE DISTRICT TODAY. BEST SOLUTION IS
A COMPROMISE BETWEEN THE TWO.  ONE NOTE OF CONCERN IS THE FRONT MAY
SLOW DOWN IN RESPONSE TO THE UPPER SHORT WAVE OUT AT 130 W.
THIS COULD COMPLICATE MATTERS AND INCREASE PRECIPITATION WHEREVER
THIS FRONT HAPPENS TO STALL THIS AFTERNOON.  GFS IS ABOUT 6 TO 8 HRS
SLOWER WITH THE FRONT AND IS PROBABLY WHY IT HAS MORE PRECIPITATION.

TOMORROW WILL BE IN THE COLDER UNSTABLE AIR MASS ASSOCIATED WITH
UPPER LOW.  CONTINUED SHOWERS OVER MOST OF THE DISTRICT WITH SLIGHT
CHANCE OF A THUNDERSTORM AND SMALL HAIL WITH THE POST FRONTAL
CONVECTION.

WILL UPDATE THE EXTENDED IN THE AFTERNOON DISCUSSION.  FIRST LOOK IS
THE STORM DOOR IS OPEN WITH A RATHER WEAK SYSTEM ON FRIDAY AND THE
MODELS NOT SURE WHETHER SUNDAY..MONDAY OR TUESDAY WILL BRING THE NEXT
BIG EVENT.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
     ...TDA...FLOOD WATCH FOR RUSSIAN RIVER TONIGHT AND WEDNESDAY
           ...WIND ADVISORY THROUGH NOON FOR THE EAST AND
              SOUTH SAN FRANCISCO BAY AREAS AS WELL AS MONTEREY
              AND SAN BENITO COUNTIES...
           ...HIGH WIND WARNING THROUGH NOON FOR THE NORTH SAN
              FRANCISCO BAY AREA...THE SAN FRANCISCO PENINSULA AND
              SANTA CRUZ COUNTY...
           ...GALE WRNG...PT ARENA TO PIGEON PT AND SFO BAY.
           ...SCA...PIGEON PT TO PT PIEDRAS BLANCAS AND MRY BAYS.
           ...HIGH SURF ADVISORY...PT ARENA TO PT PIEDRAS BLANCAS.

REYNOLDS
Hazardous weather outlook, Feb 17, 6:00 AM PST, 4 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
600 AM PST TUE FEB 17 2004

CAZ005>010-065-074-075-181400-
SONOMA AND MARIN COUNTIES-SAN FRANCISCO-
ALAMEDA AND CONTRA COSTA COUNTIES-SANTA CLARA COUNTY-
COASTAL MONTEREY COUNTY-
SALINAS VALLEY/INTERIOR MONTEREY COUNTY/SAN BENITO COUNTY-
NAPA COUNTY-SANTA CRUZ COUNTY-SAN MATEO COUNTY-
600 AM PST TUE FEB 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SAN FRANCISCO BAY AREA
AND THE CENTRAL CALIFORNIA COAST.

.DAY ONE...TODAY

RAIN WILL OCCUR OVER THE NORTH BAY THIS MORNING...SPREADING SOUTH
OVER THE REST OF THE DISTRICT THROUGH THE AFTERNOON. HEAVY RAINS...
ON THE ORDER OF 1 TO 3 INCHES AND LOCALLY MORE...WILL BE COMMON
ACROSS THE AREA THROUGH TONIGHT. THE POSSIBILITY OF URBAN AND SMALL
STREAM FLOODING WILL CONTINUE. MUDSLIDES ARE POSSIBLE AND THE
SATURATED GROUND AND STRONG WIND COMBINATION COULD TOPPLE SOME
TREES...LEADING TO POSSIBLE POWER OUTAGES. THE RUSSIAN RIVER
ESPECIALLY IN THE GUERNEVILLE AREA COULD APPROACH FLOOD STAGE
TONIGHT.

SOUTH WINDS WILL REMAIN STRONG TODAY...HIGHEST IN THE MORNING IN THE
HILLS WHERE GUSTS OVER 50 MPH WILL PREVAIL. ELSEWHERE...EXPECT GUSTS
OVER 30 MPH AT TIMES. HIGH WIND WARNINGS AND WIND ADVISORIES ARE IN
EFFECT UNTIL NOON TODAY FOR PARTS OF THE BAY AREA AND CENTRAL COAST
(SEE SFONPWMTR...WWUS76 KMTR).

A HIGH SURF ADVISORY IS IN EFFECT ALONG THE ENTIRE CENTRAL
CALIFORNIA COAST TODAY. (SEE SFOMWSMTR...FZUS76 KMTR).

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SIGNIFICANT RAINFALL WILL CONTINUE TO BE POSSIBLE AT TIMES THROUGH
THE PERIOD...WITH EARLY WEDNESDAY...FRIDAY...AND LATE SUNDAY BEING
THE PRIME PERIODS TO WATCH OUT FOR.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NEWMAN

Event by event

1 high wind. Local standard time, as filed.

High Wind, Alameda / Contra Costa

When
February 17, 10:00 AM PST to 10:05 AM PST
Where
Alameda / Contra Costa forecast zone
Measured
74 kt (85 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2004Every state in 2004This day in weather historyWarnings in California, February 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5385415.